Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 23, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 24, 2005, 4:52 PM EDT for Hyde County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 4:52 PM EDT (20:52 UTC)
- Expired
- May 24, 2005, 5:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Hyde County, NC
The radar
The Morehead City radar (KMHX), 108 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1526 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- -46 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMHX 242051 SVRMHX NCC095-242130- /O.NEW.KMHX.SV.W.0023.050524T2052Z-050524T2130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 452 PM EDT TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HYDE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 530 PM EDT * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRFIELD...OR 14 MILES NORTH OF SWANQUARTER...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE MATTAMUSKEET AROUND 510 PM EDT... LAKE LANDING AROUND 525 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3571 7621 3559 7638 3528 7610 3543 7587 $$ 12
1 follow-up statement
000 WWUS52 KMHX 242110 SVSMHX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 509 PM EDT TUE MAY 24 2005 NCC095-242130- /O.CON.KMHX.SV.W.0023.000000T0000Z-050524T2130Z/ HYDE NC- 509 PM EDT TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 530 PM EDT FOR HYDE COUNTY... AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FAIRFIELD...OR 13 MILES NORTHWEST OF ENGELHARD...MOVING SOUTHEAST AT 15 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE LANDING AROUND 530 PM EDT... IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3571 7621 3559 7638 3528 7610 3543 7587 $$ 5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:00 PM EDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 24, 3:00 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
300 PM EDT TUE MAY 24 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY)...STRONG S/W WILL MOVE
ACROSS THE AREA LATE THIS AFTERNOON AND EARLY EVENING. AREA OF
LARGE SCALE ASCENT WILL OVERSPREAD THE AREA AS A RESULT. SHOWERS
AND THUNDERSTORMS SHOULD DEVELOP ACROSS THE AREA LATE THIS
AFTERNOON AS LARGE SCALE ASCENT OVERSPREADS THE REGION. GIVEN
STEEP LAPSE RATES IN ASSOCIATION WITH COOLING MID LEVEL TEMPS
...ISOLATED SEVERE HAIL IS POSSIBLE WITH SOME OF THE STRONGER
STORMS. IN ADDITION... THE THREAT FOR LOCALIZED SEVERE WIND GUSTS
ARE ALSO POSSIBLE GIVEN DRIER LOW LEVELS WHICH WILL ENHANCE
CONVECTIVE DOWNDRAFT POTENTIAL. LIMITING FACTOR FOR SEVERE WEATHER
IS THE LIMITED INSTABILITY ACROSS THE AREA. WEDNESDAY WILL BE AN
UNSEASONABLY COOL AND CLOUDY DAY WITH DAYTIME HIGHS AROUND 20
DEGREES BELOW NORMAL. MAINTAINED LOW CHANCE OF POPS IN FOR WEDNESDAY
AS ANOTHER VORT MAX ROTATES SOUTHEAST ACROSS THE AREA ON WESTERN
PERIPHERY OF UPPER LOW LOCATED OFF THE DELMARVA PENINSULA. THURSDAY
WE WILL SEE A WARMING TREND WITH TEMPS CLIMBING BACK INTO 70S UNDER
A PARTLY CLOUDY SKY BY NOON.
&&
.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...ANOTHER COLD FRONT
APPROACHES THE REGION THURSDAY NIGHT AND MOVES THRU THE REGION
FRIDAY NIGHT GIVING US ANOTHER CHANCE OF SHOWERS. THERE WILL NOT
BE MUCH OF A TEMPERATURE CHANGE WITH THIS FRONT AS THERE WILL BE A
ZONAL FLOW ALOFT. ANOTHER CHANCE OF SHOWERS ON TUESDAY AS ANOTHER
TROUGH MOVES THROUGH THE REGION. TEMPERATURES THROUGH THE PERIOD
WILL BE NEAR NORMAL.
&&
.AVIATION...GENERALLY VFR CONDITIONS TODAY WITH SCT MVFR/IFR IN
SHWRS/TSTMS THIS AFTN AND EVE. WDSPRD MVFR TO IFR CIGS DEVELOPING
TONIGHT AS LOW DEVELOPS OFFSHORE...SETTING UP N TO NE LOW LVL FLOW
OVER AREA.
&&
.MARINE...MODELS ARE IN BETTER AGREEMENT AND WILL CONTINUE TO FAVOR
THE GFS WINDS. LOW PRESS IS EXPECTED TO DEEPEN OFF THE COAST...THEN
MOVE OFF TO THE NE. PRESS GRADIENT SHOULD TIGHTEN TONIGHT WITH A
SURGE OF CAA. EXPECTED SCA CRITERIA CONDITIONS FOR COASTAL WATERS N
OF HAT TONIGHT...THEN WATERS N OF LOOKOUT BY WED MORNING. CONDITIONS
S OF LOOKOUT SHOULD STAY JUST BLO SCA CRITERIA. SWELL CONTINUES FOR
NRN WATERS FOR THU...THEN CONDITIONS IMPROVING THU NIGHT AND FRI.
SOME CONCERN FOR MINOR OVERWASH NRN OUTER BANKS ON WED WITH HIGH
SWELL AND HIGH ASTRONOMICAL TIDES...BUT WINDS EXPECTED TO BE MORE NW
THAN N-NE SHOULD KEEP WATER LVLS 2 FT ABOVE NORMAL OR LESS.
RIP CURRENTS...MODERATE THREAT N OF HAT DUE TO 2 TO 3 FT EASTERLY
SWELL AND ASTRONOMICAL HIGH TIDE PERIOD. LOW THREAT SRN BEACHES.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FOR AMZ154 FROM 8 AM WEDNESDAY TO 8 PM
THURSDAY.
...SMALL CRAFT ADVISORY FOR AMZ156 FROM 11 AM WEDNESDAY TO 8 PM
WEDNESDAY.
...SMALL CRAFT ADVISORY FOR AMZ150-152 FROM 2 AM WEDNESDAY TO 8
PM THURSDAY.
&&
SHORT TERM...WINGENROTH
LONG TERM...WINGENROTH
AVIATION...PRINGLE
MARINE...PRINGLEHazardous weather outlook, May 24, 3:50 AM EDT, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA...CORRECTED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 350 AM EDT TUE MAY 24 2005 AMZ130-135-150-152-154-156-158-NCZ029-044>047-079>081-090>095-098- 103-104-250800- ALBEMARLE SOUND-PAMLICO SOUND- S OF CURRITUCK BEACH LIGHT TO OREGON INLET NC OUT 20 NM- S OF OREGON INLET TO CAPE HATTERAS NC OUT 20 NM- S OF CAPE HATTERAS TO OCRACOKE INLET NC OUT 20 NM INCLUDING THE MONITOR NATIONAL MARINE SANCTUARY- S OF OCRACOKE INLET TO CAPE LOOKOUT NC OUT 20 NM- S OF CAPE LOOKOUT TO N OF SURF CITY NC OUT 20 NM-MARTIN-PITT- WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE- DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS DARE-OUTER BANKS HYDE- 350 AM EDT TUE MAY 24 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT ...ISOLATED SEVERE STORMS POSSIBLE IN NORTHEAST NORTH CAROLINA THIS AFTERNOON AND EVENING... A COLD FRONT WILL APPROACH THE AREA FROM THE NORTH TODAY. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF IT. THE ATMOSPHERE WILL BE UNSTABLE...WITH THE MOST UNSTABLE AIR OVER NORTHEAST NORTH CAROLINA. A FEW OF THE STRONGER STORMS COULD PRODUCE HAIL AND STRONG GUSTY WINDS THIS AFTERNOON AND EVENING. THERE IS A MODERATE THREAT OF RIP CURRENTS FOR THE BEACHES NORTH OF CAPE HATTERAS TODAY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:00 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 45 min |
| May 24, 6:32 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 43 min |
| May 24, 6:42 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 33 min |
| May 24, 7:08 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 37 min |
| May 24, 7:10 PM EDT | Special Marine Warning | MHX | 65 min | |
| May 24, 7:18 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 18 min |
| May 24, 7:25 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 50 min |
| May 24, 7:37 PM EDT | Special Marine Warning | MHX | 83 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.